Surgery Recovery Medications Investigated at Kansas State

No veterinarian wants to see a patient experiencing muscle tremors, difficulty standing, or seizures. When that animal can weigh as much as a thousand pounds, it also becomes a safety concern for the patient and the caregivers.

Butch KuKanich, DVM, PhD, Dipl. ACVCP, a veterinary pharmacologist at Kansas State (K-State) University's College of Veterinary Medicine, is doing research that could make this scenario less of a worry. He and his colleagues are researching the interaction of two drugs commonly administered together to horses after surgery. The drugs are given to relieve pain and to help alleviate the gastrointestinal tract problems to which horses are prone.

KuKanich, an assistant professor of anatomy and physiology at K-State, said the interaction of lidocaine and flunixin has the potential to cause dangerous side effects. He said his research is important because it's such a common drug combination for horses.

KuKanich said his research is showing that the drugs might not have the same type of potentially dangerous interaction in horses that they do in a test tube.

"This is good news, because we want to continue giving these two drugs together," KuKanich said.

In 2006, KuKanich and other K-State researchers studied the interaction of Xylocaine, a brand name of lidocaine, with Banamine, a brand name for flunixin. The researchers looked at lidocaine's interaction with horse plasma in a test tube. They saw that the lidocaine latches onto proteins in the plasma. The researchers then looked at how flunixin interacts and saw that it also latches onto the proteins. In doing so, KuKanich said the flunixin knocks some of the lidocaine off the protein. This sends it floating into the plasma, opening up the possibility for lidocaine toxicity.

"Why we worry about lidocaine toxicity is that it can cause problems like muscle tremors, difficulty standing or even seizures," KuKanich said. "If you have a horse that's unable to stand, it becomes dangerous to the people trying to treat it. It also can fall and break a leg."

The results were published in the Journal of Veterinary Pharmacology and Therapeutics with co-authors Dr. Warren Beard, K-State professor of clinical sciences; Sarah Waxman, currently a fourth-year veterinary medicine student, Leawood; and Dr. Melissa Milligan, a 2006 K-State master's degree graduate in clinical sciences.

KuKanich and other K-State researchers are now using a grant from the Grayson-Jockey Club to study whether these two drugs behave the same way in healthy horses as they do in a test tube. The research group includes Beard, Waxman and Dr. Beth Davis, K-State associate professor of clinical sciences.

"You're always trying to minimize the number of animals in research, but at times that may not be the best thing," KuKanich said. "An organism is a lot more complicated than just a part of it in a test tube."

So far, KuKanich said that the heightened levels of toxicity seen in the test tube studies are not showing up in the healthy horses. He thinks this might be because the lidocaine is moving to another part of the animal's body and binds to muscle, fat, or skin tissue.

In the future, KuKanich would like to repeat the study on horses that have gone through surgery, providing a more realistic model.

"We do see changes in physiology when the horses are sick," he said.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from Learn More

Free Newsletters

Sign up for the latest in:

From our partners